California, 2011

Tsunami in California, March 11 to 13, 2011

March 11 to 13, 2011 · NWS EKA · 2 events in 2 counties and zones

1 earthquake off the west coast of Japan caused a tsunami that traveled across the Pacific Ocean in roughly ten hours. m.

The toll

Deaths
1
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

On March 10, a 9.1 earthquake off the west coast of Japan caused a tsunami that traveled across the Pacific Ocean in roughly ten hours. The first waves arrived on the coast of northern California around 9:30 a.m. on March 11 and continued for over three days. The largest amplitude wave arrived at approximately 10:30 a.m. on March 11 and measured approximately 8 feet in Crescent City, California. The maximum amplitude wave coincided with a relatively small 0.3 foot astronomical tide. This resulted in a total water depth of approximately 8.3 feet above mean sea level which did not inundate any land surface. The high velocity current associated with this maximum amplitude wave resulted in the majority of damage reported. The highest overall water height occurred at 2:00 a.m. the following morning when a 3 foot tsunami wave coincided with a 6 foot astronomical tide. The resultant overall water height of approximately 9 feet inundated a state highway but did not cause any damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 11, 2:56 AM PST, 6 hours 34 minutes earlier.

Area forecast discussion, Mar 11, 2:56 AM PST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
256 AM PST FRI MAR 11 2011

.SYNOPSIS...DRY CONDITIONS ARE EXPECTED TODAY. THE NEXT SYSTEM IS
EXPECTED LATE FRIDAY NIGHT INTO SATURDAY. ADDITIONAL STORMS WILL
AFFECT THE AREA SUNDAY AND INTO NEXT WEEK AS THE ACTIVE WEATHER
PATTERN CONTINUES.

&&

.DISCUSSION...PARTLY TO MOSTLY CLOUDY SKIES WILL PERSIST TODAY
AHEAD OF THE NEXT FRONTAL SYSTEM. SOME AREAS OF FOG AND LOW CLOUDS
ARE BEING REPORTED IN THE INLAND VALLEYS. THIS IS EXPECTED TO
DISSIPATE IN THE MORNING HOURS.

MODELS ARE IN GOOD AGREEMENT ON THE FRONTAL SYSTEM ARRIVING EARLY
SATURDAY MORNING. SNOW LEVELS WITH THIS SYSTEM WILL BE BETWEEN
3000 AND 4000 FT. QPF AMOUNTS OF 0.5-1.0 INCHES ARE EXPECTED NORTH
OF CAPE MENDOCINO...WITH LOWER AMOUNTS SOUTH OF THE CAPE. THE
MODELS ARE SHOWING A BRIEF BREAK IN THE PRECIP SATURDAY NIGHT
BEFORE THE NEXT SYSTEM ON SUNDAY. THE GFS AND ECMWF STILL DIFFER
SOME ON THE LOCATION OF THE UPPER LEVEL LOW. THE GFS HAS THE LOW
FARTHER SOUTH WHICH WOULD MAKE SNOW LEVELS LOWER. CURRENTLY WENT
WITH A BLEND OF THE MODELS AND SNOW LEVELS AROUND 4000 FT. IF THE
GFS PANS OUT SNOW LEVELS WOULD BE CLOSER TO 3000 FT AND AN
ADVISORY MAY BE NEEDED. RIVERS WILL NEED TO BE WATCHED AS THIS
EVENTS GETS CLOSER. THE TWO EVENTS WILL BE VERY CLOSE TOGETHER SO
THIS MAY CREATE HYDROLOGIC CONCERNS.

MODELS ARE SHOWING ANOTHER BRIEF BREAK IN THE RAINFALL ON MONDAY
BEFORE ANOTHER SYSTEM BRINGS SIGNIFICANT PRECIPITATION TO THE
REGION ON TUESDAY. WITH ALL THESE SYSTEMS COMING IN QUICK
SUCCESSION THERE MAY BE HYDROLOGIC ISSUES. MKK

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THIS AFTERNOON.
HOWEVER...LL MOISTURE OVER INTERIOR VALLEYS WILL PRODUCE PATCHY IFR
CONDITIONS IN FG THROUGH MID MORNING. CONDITIONS WILL DETERIORATE
LATE TONIGHT AS PRECIP REACHES THE COAST AHEAD OF AN APPROACHING
STORM.

&&

.MARINE...LGT WINDS WILL SHIFT TO THE S TODAY THEN INCREASE TONIGHT
AS A STORM PASSES N OF THE REGION. S WINDS WILL GUST TO GALE FORCE
LATE TONIGHT OVER THE OFFSHORE WATERS N OF CAPE MENDOCINO.
MEANWHILE...THE MDT WEST SWELL WILL REMAIN DOMINANT THROUGH THE
WEEKEND. A STRONG STORM SYSTEM WILL DEVELOP OFF THE WEST COAST THIS
WEEKEND. THE FIRST FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE
THROUGH LATE SAT/EARLY SUN WITH S WINDS INCREASING TO GALES OVER THE
OUTER WATERS. WINDS WILL DIMINISH QUICKLY LATE SUN/MON AS THE FRONT
PUSHES INLAND. A LARGE POST FRONTAL SWELL WILL AFFECT THE WATERS
EARLY NEXT WEEK. ENP AND SWAN DIFFER ON THE AMPLITUDE OF THIS SWELL
WITH ENP PEAKING AROUND 22 FT AT 14 SEC MON. TRENDED TOWARDS LOWER
SWAN OUTPUT ATTM. THIS SWELL WILL PEAK MON AND GRADUALLY SUBSIDE
THROUGH MID WEEK.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
GALE WATCH FROM LATE TONIGHT THROUGH SAT MORNING FOR PZZ470.
SCA THROUGH TUE FOR PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 11, 4:33 AM PST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
433 AM PST FRI MAR 11 2011

CAZ001>004-076-121245-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
433 AM PST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 11, 3:35 AM PST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
335 AM PST FRI MAR 11 2011

CAZ001-002-111945-
REDWOOD COAST-MENDOCINO COAST-
335 AM PST FRI MAR 11 2011

...A TSUNAMI WARNING REMAINS IN EFFECT FOR DEL NORTE...HUMBOLDT
AND MENDOCINO COUNTIES COASTAL AREAS...

EARTHQUAKE DATA...
 PRELIMINARY MAGNITUDE 8.9.
 LOCATION 38.2 NORTH 142.5 EAST.
 NEAR EAST COAST OF HONSHU JAPAN.
 TIME 2146 PST MAR 10 2011.

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT
CRESCENT CITY...CA...723 PST MARCH 11.

ARRIVAL TIMES AT OTHER LOCATIONS WILL BE SIMILAR FOR DEL NORTE
...HUMBOLDT AND MENDOCINO COUNTIES.

TSUNAMIS MAY BE SEVERAL WAVES WHICH COULD BE DANGEROUS FOR SEVERAL
HOURS AFTER THE INITIAL WAVE ARRIVAL. TSUNAMIS MAY AFFECT ISLANDS
AND BOATS SHOULD MOVE AWAY FROM ISLANDS.

BULLETINS WILL BE ISSUED HOURLY OR SOONER IF CONDITIONS WARRANT
TO KEEP YOU INFORMED OF THE PROGRESS OF THIS EVENT. IF AVAILABLE...
REFER TO THE INTERNET SITE HTTP://TSUNAMI.GOV FOR MORE INFORMATION.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE ACTIVITY...
LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT SYSTEM MEDIA FOR THE
LATEST INFORMATION ISSUED BY LOCAL DISASTER PREPAREDNESS AUTHORITIES.
THEY WILL PROVIDE DETAILS ON THE EVACUATION OF LOW-LYING AREAS...IF
NECESSARY...AND WHEN IT IS SAFE TO RETURN AFTER THE TSUNAMI HAS
PASSED.
Special weather statement, Mar 11, 4:50 AM PST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
450 AM PST FRI MAR 11 2011

CAZ001-002-112100-
REDWOOD COAST-MENDOCINO COAST-
450 AM PST FRI MAR 11 2011

...A TSUNAMI WARNING REMAINS IN EFFECT FOR DEL NORTE...HUMBOLDT
AND MENDOCINO COUNTIES COASTAL AREAS...

EARTHQUAKE DATA...
 PRELIMINARY MAGNITUDE 8.9.
 LOCATION 38.2 NORTH 142.5 EAST.
 NEAR EAST COAST OF HONSHU JAPAN.
 TIME 2146 PST MAR 10 2011.

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT
CRESCENT CITY...CA...723 PST MARCH 11.

ARRIVAL TIMES AT OTHER LOCATIONS WILL BE SIMILAR FOR DEL NORTE
...HUMBOLDT AND MENDOCINO COUNTIES.

TSUNAMIS MAY BE SEVERAL WAVES WHICH COULD BE DANGEROUS FOR SEVERAL
HOURS AFTER THE INITIAL WAVE ARRIVAL.

PEOPLE ARE ADVISED TO STAY OFF BEACHES...NOT TRAVEL BY WATERCRAFT
AND EVACUATE LOW LYING COASTAL AREAS IMMEDIATELY UNTIL ADVISED
THAT IT IS SAFE TO RETURN.

BULLETINS WILL BE ISSUED HOURLY OR SOONER IF CONDITIONS WARRANT
TO KEEP YOU INFORMED OF THE PROGRESS OF THIS EVENT. IF AVAILABLE...
REFER TO THE INTERNET SITE HTTP://TSUNAMI.GOV FOR MORE INFORMATION.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE ACTIVITY...
LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT SYSTEM MEDIA FOR THE
LATEST INFORMATION ISSUED BY LOCAL DISASTER PREPAREDNESS AUTHORITIES.
THEY WILL PROVIDE DETAILS ON THE EVACUATION OF LOW-LYING AREAS...IF
NECESSARY...AND WHEN IT IS SAFE TO RETURN AFTER THE TSUNAMI HAS
PASSED.
Special weather statement, Mar 11, 5:22 AM PST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
522 AM PST FRI MAR 11 2011

CAZ001-002-112145-
REDWOOD COAST-MENDOCINO COAST-
522 AM PST FRI MAR 11 2011

...A TSUNAMI WARNING REMAINS IN EFFECT FOR DEL NORTE...HUMBOLDT
AND MENDOCINO COUNTIES COASTAL AREAS...

EARTHQUAKE DATA...
 PRELIMINARY MAGNITUDE 8.9.
 LOCATION 38.2 NORTH 142.5 EAST.
 NEAR EAST COAST OF HONSHU JAPAN.
 TIME 2146 PST MAR 10 2011.

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT
CRESCENT CITY...CA...723 AM PST MARCH 11.

ARRIVAL TIMES AT OTHER LOCATIONS WILL BE SIMILAR FOR DEL NORTE
...HUMBOLDT AND MENDOCINO COUNTIES.

TSUNAMIS MAY BE SEVERAL WAVES WHICH COULD BE DANGEROUS FOR SEVERAL
HOURS AFTER THE INITIAL WAVE ARRIVAL.

PEOPLE ARE ADVISED TO STAY OFF BEACHES...NOT TRAVEL BY WATERCRAFT
AND EVACUATE LOW LYING COASTAL AREAS IMMEDIATELY UNTIL ADVISED
THAT IT IS SAFE TO RETURN.

BULLETINS WILL BE ISSUED HOURLY OR SOONER IF CONDITIONS WARRANT
TO KEEP YOU INFORMED OF THE PROGRESS OF THIS EVENT. IF AVAILABLE...
REFER TO THE INTERNET SITE HTTP://TSUNAMI.GOV FOR MORE INFORMATION.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE ACTIVITY...
LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT SYSTEM MEDIA FOR THE
LATEST INFORMATION ISSUED BY LOCAL DISASTER PREPAREDNESS AUTHORITIES.
THEY WILL PROVIDE DETAILS ON THE EVACUATION OF LOW-LYING AREAS...IF
NECESSARY...AND WHEN IT IS SAFE TO RETURN AFTER THE TSUNAMI HAS
PASSED.
Special weather statement, Mar 11, 6:04 AM PST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
604 AM PST FRI MAR 11 2011

CAZ001-002-112215-
REDWOOD COAST-MENDOCINO COAST-
604 AM PST FRI MAR 11 2011

...A TSUNAMI WARNING REMAINS IN EFFECT FOR DEL NORTE...HUMBOLDT
AND MENDOCINO COUNTIES COASTAL AREAS...

EARTHQUAKE DATA...
 PRELIMINARY MAGNITUDE 8.9.
 LOCATION 38.2 NORTH 142.5 EAST.
 NEAR EAST COAST OF HONSHU JAPAN.
 TIME 2146 PST MAR 10 2011.

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT
CRESCENT CITY...CA...723 AM PST MARCH 11.

ARRIVAL TIMES AT OTHER LOCATIONS WILL BE SIMILAR FOR DEL NORTE
...HUMBOLDT AND MENDOCINO COUNTIES.

TSUNAMIS MAY BE SEVERAL WAVES WHICH COULD BE DANGEROUS FOR SEVERAL
HOURS AFTER THE INITIAL WAVE ARRIVAL.

IN DEL NORTE COUNTY...PEOPLE ARE ORDERED TO EVACUATE TO ABOVE 9TH
STREET. SHELTER LOCATIONS INCLUDE SMITH RIVER ELEMENTARY...DEL
NORTE HIGH SCHOOL AND YUROK TRIBAL OFFICE IN KLAMATH.

IN HUMBOLDT AND MENDOCINO COUNTIES...PEOPLE ARE ADVISED TO STAY
OFF BEACHES...NOT TRAVEL BY WATERCRAFT AND EVACUATE LOW LYING
COASTAL AREAS IMMEDIATELY UNTIL ADVISED THAT IT IS SAFE TO RETURN.

BULLETINS WILL BE ISSUED HOURLY OR SOONER IF CONDITIONS WARRANT
TO KEEP YOU INFORMED OF THE PROGRESS OF THIS EVENT. IF AVAILABLE...
REFER TO THE INTERNET SITE HTTP://TSUNAMI.GOV FOR MORE INFORMATION.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE ACTIVITY...
LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT SYSTEM MEDIA FOR THE
LATEST INFORMATION ISSUED BY LOCAL DISASTER PREPAREDNESS AUTHORITIES.
THEY WILL PROVIDE DETAILS ON THE EVACUATION OF LOW-LYING
AREAS...IF NECESSARY...AND WHEN IT IS SAFE TO RETURN AFTER THE
TSUNAMI HAS PASSED.
Special weather statement, Mar 11, 7:58 AM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
758 AM PST FRI MAR 11 2011

CAZ001-002-112215-
REDWOOD COAST-MENDOCINO COAST-
758 AM PST FRI MAR 11 2011

...A TSUNAMI WARNING REMAINS IN EFFECT FOR DEL NORTE...HUMBOLDT
AND MENDOCINO COUNTIES COASTAL AREAS...

EARTHQUAKE DATA...
 PRELIMINARY MAGNITUDE 8.9.
 LOCATION 38.2 NORTH 142.5 EAST.
 NEAR EAST COAST OF HONSHU JAPAN.
 TIME 2146 PST MAR 10 2011.

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

DAMAGING WAVES ARE BEING OBSERVED IN HAWAII. WAVES HAVE BEGUN TO
ARRIVE ALONG THE NORTH COAST OF CALIFORNIA. WAVES WILL CONTINUE FOR
THE NEXT SEVERAL HOURS AFTER THESE INITIAL WAVES.

IN DEL NORTE COUNTY...PEOPLE ARE ORDERED TO EVACUATE TO ABOVE 9TH
STREET. SHELTER LOCATIONS INCLUDE SMITH RIVER ELEMENTARY...DEL NORTE
HIGH SCHOOL AND YUROK TRIBAL OFFICE IN KLAMATH.

IN HUMBOLDT AND MENDOCINO COUNTIES...PEOPLE ARE ADVISED TO STAY
OFF BEACHES...NOT TRAVEL BY WATERCRAFT AND EVACUATE LOW LYING
COASTAL AREAS IMMEDIATELY UNTIL ADVISED THAT IT IS SAFE TO RETURN.

PEOPLE SHOULD STAY CLEAR OF LOW LYING AREAS ALONG COASTAL RIVERS AS
TSUNAMI WAVES CAN TRAVEL UP THE MOUTHS OF LOCAL RIVERS.

BULLETINS WILL BE ISSUED HOURLY OR SOONER IF CONDITIONS WARRANT
TO KEEP YOU INFORMED OF THE PROGRESS OF THIS EVENT. IF AVAILABLE...
REFER TO THE INTERNET SITE HTTP://TSUNAMI.GOV FOR MORE INFORMATION.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE
ACTIVITY...LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT
SYSTEM MEDIA FOR THE LATEST INFORMATION ISSUED BY LOCAL DISASTER
PREPAREDNESS AUTHORITIES. THEY WILL PROVIDE DETAILS ON THE
EVACUATION OF LOW-LYING AREAS...IF NECESSARY...AND WHEN IT IS SAFE
TO RETURN AFTER THE TSUNAMI HAS PASSED.

MKN
Special weather statement, Mar 11, 9:12 AM PST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
912 AM PST FRI MAR 11 2011

CAZ001-002-112215-
REDWOOD COAST-MENDOCINO COAST-
912 AM PST FRI MAR 11 2011

...A TSUNAMI WARNING REMAINS IN EFFECT FOR DEL NORTE...HUMBOLDT
AND MENDOCINO COUNTIES COASTAL AREAS...

EARTHQUAKE DATA...
 PRELIMINARY MAGNITUDE 8.9.
 LOCATION 38.2 NORTH 142.5 EAST.
 NEAR EAST COAST OF HONSHU JAPAN.
 TIME 2146 PST MAR 10 2011.

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

DAMAGING WAVES HAVE BEEN OBSERVED ACROSS HAWAIIAN ISLANDS. WAVES
HAVE ARRIVED AT CRESCENT CITY CAUSING DAMAGE TO HARBOR STRUCTURES
AND BOATS. WAVES HAVE BROKEN OVER THE SPIT AT STONE LAGOON AND HAVE
BEEN OBSERVED IN HUMBOLDT BAY. A 2-4 FOOT FLOOD WAVE WAS REPORTED
MOVING UP THE MAD RIVER AT 8:45 AM PST. DAMAGING WAVES WILL CONTINUE
FOR THE NEXT SEVERAL HOURS.

REMEMBER...DONT BE FOOLED...TSUNAMI WAVES CAN STOP FOR LONG PERIODS
AND THEN BEGIN AGAIN. WAIT FOR THE OFFICIAL ALL CLEAR TO RETURN TO
THREATENED AREAS.

IN DEL NORTE COUNTY...PEOPLE ARE ORDERED TO EVACUATE TO ABOVE 9TH
STREET. SHELTER LOCATIONS INCLUDE SMITH RIVER ELEMENTARY...DEL NORTE
HIGH SCHOOL AND YUROK TRIBAL OFFICE IN KLAMATH.

IN HUMBOLDT AND MENDOCINO COUNTIES...PEOPLE ARE ADVISED TO STAY
OFF BEACHES...NOT TRAVEL BY WATERCRAFT AND EVACUATE LOW LYING
COASTAL AREAS IMMEDIATELY UNTIL ADVISED THAT IT IS SAFE TO RETURN.

PEOPLE SHOULD STAY CLEAR OF LOW LYING AREAS ALONG COASTAL RIVERS AS
TSUNAMI WAVES CAN TRAVEL UP FROM THE MOUTH OF COASTAL RIVERS.

BULLETINS WILL BE ISSUED HOURLY OR SOONER IF CONDITIONS WARRANT
TO KEEP YOU INFORMED OF THE PROGRESS OF THIS EVENT. IF AVAILABLE...
REFER TO THE INTERNET SITE HTTP://TSUNAMI.GOV FOR MORE INFORMATION.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE
ACTIVITY...LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT
SYSTEM MEDIA FOR THE LATEST INFORMATION ISSUED BY LOCAL DISASTER
PREPAREDNESS AUTHORITIES. THEY WILL PROVIDE DETAILS ON THE
EVACUATION OF LOW-LYING AREAS...IF NECESSARY...AND WHEN IT IS SAFE
TO RETURN AFTER THE TSUNAMI HAS PASSED.

MKN

Event by event

2 tsunami. Local standard time, as filed.

Tsunami, Redwood Coast

When
March 11, 9:30 AM PST to March 13, 12:00 AM PST
Where
Redwood Coast forecast zone
Deaths
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey

Surges in Crescent City harbor caused damage to docks and coastal infrastructure and sank numerous fishing boats. The damage was primarily caused by the high velocity current.

Tsunami, Mendocino Coast

When
March 11, 9:30 AM PST to March 13, 12:00 AM PST
Where
Mendocino Coast forecast zone
Property damage
$4.0 million
Reported by
NWS Storm Survey

Surges in Noyo Harbor caused damage to docks but did not sink any fishing boats. The damage was primarily caused by the high velocity current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tsunami, Redwood Coast2011-03-1125MaleOutside/Open AreasDirect

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295299, 295300.